Alert archive / Kansas / River Flood Warnings in 2018
River Flood Warning 52, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Oct 10, 2018, 12:51 AM CDT for McPherson County, Kansas. It was in force for 15 hr.
The area
The outline as issued.
The facts
- Issued
- Oct 10, 2018, 12:51 AM CDT (05:51 UTC)
- Expired
- Oct 10, 2018, 3:23 PM CDT
- In force
- 15 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County McPherson County, KS
The radar
The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Smoky Hill River at Lindsborg (LNSK1). The gauge peaked at 21.55 ft at Oct 10, 2018, 5:00 AM CDT.
- Action stage
- 19 ft
- Minor stage
- 21 ft
- Moderate stage
- 29 ft
- Major stage
- 33.9 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06866000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
141
WGUS43 KICT 100551
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
1251 AM CDT Wed Oct 10 2018
...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas...
Smoky Hill River At Lindsborg affecting McPherson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC113-101950-
/O.NEW.KICT.FL.W.0052.181010T0551Z-181011T0300Z/
/LNSK1.1.ER.181010T0503Z.181010T1200Z.181010T1500Z.NO/
1251 AM CDT Wed Oct 10 2018
The National Weather Service in Wichita, KS has issued a
* Flood Warning for
The Smoky Hill River At Lindsborg.
* From early this morning until this evening.
* At 12:30 AM Wednesday the stage was 21.2 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 21.5 feet by this
morning. The river will fall below flood stage late this morning.
* Impact...At 21.0 feet...South bank overflows extend out to 20 feet
from bank. Old Mill Park floods along with low lying fields in
rural areas.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Thu Fri Sat
Lindsborg 21.0 21.2 Wed 12 AM 13.4 11.3 13.3
&&
LAT...LON 3866 9792 3857 9774 3865 9766 3860 9758
3847 9766 3851 9792
$$
Lawson2 follow-up statements
164
WGUS83 KICT 101408
FLSICT
Flood Statement
National Weather Service Wichita KS
908 AM CDT Wed Oct 10 2018
...The flood warning continues for the following river in Kansas...
Smoky Hill River At Lindsborg affecting McPherson County.
Smoky Hill River At New Cambria affecting Saline County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC113-110408-
/O.EXT.KICT.FL.W.0052.000000T0000Z-181011T0809Z/
/LNSK1.1.ER.181010T0503Z.181010T1245Z.181010T2009Z.NO/
908 AM CDT Wed Oct 10 2018
The Flood Warning continues for
The Smoky Hill River At Lindsborg.
* Until late tonight.
* At 8:30 AM Wednesday the stage was 21.8 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 21.9 feet by this
afternoon. The river will fall below flood stage late this
afternoon.
* Impact...At 21.0 feet...South bank overflows extend out to 20 feet
from bank. Old Mill Park floods along with low lying fields in
rural areas.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Thu Fri Sat
Lindsborg 21.0 21.8 Wed 08 AM 13.1 11.3 13.3
&&
LAT...LON 3866 9792 3857 9774 3865 9766 3860 9758
3847 9766 3851 9792
$$
KSC169-110408-
/O.EXT.KICT.FL.W.0030.181010T2000Z-181011T2248Z/
/NCMK1.1.ER.181010T2000Z.181011T0000Z.181011T1048Z.NO/
908 AM CDT Wed Oct 10 2018
The Flood Warning continues for
The Smoky Hill River At New Cambria.
* From this afternoon until Thursday afternoon.
* At 8:45 AM Wednesday the stage was 26.4 feet.
* Flood stage is 27.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and
continue to rise to near 27.4 feet by this evening. The river will
fall below flood stage by early Thursday morning.
* Impact...At 27.0 feet...Expect flooding of low-lying areas and
bottom land along both sides of the river.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Thu Fri Sat
New Cambria 27.0 26.4 Wed 09 AM 26.9 23.8 18.7
&&
LAT...LON 3889 9765 3896 9737 3883 9737 3879 9753
$$
CDJ231
WGUS83 KICT 102023
FLSICT
Flood Statement
National Weather Service Wichita KS
323 PM CDT Wed Oct 10 2018
...The flood warning is cancelled for the following river in
Kansas...
Smoky Hill River At Lindsborg affecting McPherson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC113-102053-
/O.CAN.KICT.FL.W.0052.000000T0000Z-181011T0809Z/
/LNSK1.1.ER.181010T0503Z.181010T1500Z.181010T1752Z.NO/
323 PM CDT Wed Oct 10 2018
The Flood Warning is cancelled for
The Smoky Hill River At Lindsborg.
* At 2:30 PM Wednesday the stage was 20.4 feet.
* Flood stage is 21.0 feet.
* Fell below flood stage at 12:52 PM Wednesday.
* Forecast...The river will continue to fall to 13.2 feet by Thursday
morning.
* Impact...At 21.0 feet...South bank overflows extend out to 20 feet
from bank. Old Mill Park floods along with low lying fields in
rural areas.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Thu Fri Sat
Lindsborg 21.0 20.4 Wed 02 PM 13.2 12.4 14.2
&&
LAT...LON 3866 9792 3857 9774 3865 9766 3860 9758
3847 9766 3851 9792
$$
KEDWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Oct 9, 11:32 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Oct 9, 11:32 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1132 PM CDT Tue Oct 9 2018 .SHORT TERM...(This evening through Friday night) Issued at 435 PM CDT Tue Oct 9 2018 The weather pattern that has brought widespread heavy rain and flooding to our entire forecast area over the past few days will finally begin to change, although the threat of heavier precip is not completely over. This afternoon, a longwave trough extends NW to SE, pretty much the length of Western North America. Embedded within the larger trough is a more dynamic and negatively-tilted shortwave trough, currently lifting northeast through west Texas. Strong forcing and a moist/confluent flow ahead of this wave should allow a band of rain, heavy at times, to continue to impact southeast Kansas. In this area, we will keep the Flood Watch going as flash flood guidance remains low and any additional rain will only exacerbate any ongoing flooding. A dry slot evidenced on water vapor imagery continues to nose into central Kansas, while at the same time a strong cold front continues to advance east through the same area. Drying aloft and strong cold air advection in the wake of the front will gradually put an end to the heavy rain from southwest to northeast later this evening/tonight. There will likely be at least a brief period of gusty winds in the wake of the front, but high pressure building in should allow the pressure gradient to relax, with a subsequent decrease in winds. Temps may flirt with the freezing mark by Thursday morning with the high pressure overhead. Later Thursday into Friday, a quick-moving system will likely bring a band of light to moderate rain to the area, with the greatest precip amounts focused along the I-70 corridor along a zone of modest low/mid level frontogenesis. Rainfall amounts look to be 0.25" or less with that system, but higher amounts up to a half an inch cannot be ruled out across northern sections of central Kansas where the greater forcing looks to be focused. By this time, most rivers should be falling, but any additional rainfall could certainly slow those decreases. Please continue to keep up with the latest river flood warnings and statement for the most up-to-date information regarding the ongoing flooding. Martin .LONG TERM...(Saturday through Tuesday) Issued at 435 PM CDT Tue Oct 9 2018 Attention then turns to the remains of Sergio, which is currently a hurricane in the eastern Pacific. Model guidance, and the latest NHC forecast, is in good agreement pulling this system into the larger trough over the western US. Based on this, the remnants would track across northern Mexico and across northern Texas/Oklahoma this weekend. As the remnants move into the Southern Plains, there looks to be more of a phasing with a northern stream trough dropping south out of Canada. This will likely allow a band of moderate to heavy rain to setup from the Southern Plains through the Mid-MS Valley Region. Current model consensus puts the heaviest axis of rain just to the south of Kansas (mainly focused over Oklahoma). Given the recent rainfall and flooding, though, this will certainly bear watching in the coming days. In the wake of that system, some of the coldest air of the season may move into the the area with the potential of widespread frost not out of the question. But, it is still 5-7 days away and the exact evolution of Sergio and the upper level pattern remains to be seen. Martin && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1130 PM CDT Tue Oct 9 2018 IFR/MVFR conditions still expected for much of the night, with improvement for most locations in the morning. Some sprinkles and mist possible in mainly central KS for a few more hours. Anticipating few stratocumulus deck in the afternoon, this in spite of subsidence and due to insolation and moist ground. -Howerton && .HYDROLOGY... Issued at 435 PM CDT Tue Oct 9 2018 The widespread, heavy rainfall event is gradually winding down at this time. However, a band of moderate to heavy rain will continue to impact southeast Kansas through this evening. The Flood Watch remains in effect for that area as flash flood guidance remains low and any additional rain will only exacerbate ongoing flooding. Numerous flood warnings remain in effect as many rivers in the area continue to rise. Most rivers look to peak in the WED/THU timeframe before gradually falling. However, additional rainfall Thursday into Friday may slow the falling trend. The remnants of Sergio may bring heavier rain to the Southern Plains, possibly clipping portions of southern Kansas. However, confidence in this is low, and the latest model guidance suggests the heaviest precip will be focused south of Kansas. Martin/JAS && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 45 57 39 58 / 40 0 0 0 Hutchinson 42 55 37 55 / 40 0 0 0 Newton 43 55 37 56 / 40 0 0 0 ElDorado 45 56 38 57 / 40 0 0 0 Winfield-KWLD 45 58 40 59 / 40 0 0 0 Russell 39 52 34 53 / 50 0 0 0 Great Bend 39 54 35 53 / 40 0 0 0 Salina 42 53 35 55 / 40 0 0 0 McPherson 42 54 36 55 / 40 0 0 0 Coffeyville 51 61 42 60 / 60 0 0 0 Chanute 49 58 40 58 / 60 0 0 0 Iola 49 57 39 57 / 60 0 0 0 Parsons-KPPF 51 59 41 59 / 60 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RM LONG TERM...RM AVIATION...PJH HYDROLOGY...RM/JAS
Hazardous weather outlook, Oct 9, 4:51 PM CDT, 8 hours before
Hazardous Weather Outlook National Weather Service Wichita KS 451 PM CDT Tue Oct 9 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 451 PM CDT Tue Oct 9 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heavy rain will continue to wind down from southwest to northeast, but the threat of river flooding will continue. In addition, street and lowland flooding will continue as the water will be slow to recede in some areas. For further details, please refer to the latest river flood warnings and statements that are in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday River flooding will continue in most areas the rest of the week. Be sure to check flood statements for further details and be listening for possibly further warnings. Areas of frost will be possible Thursday morning along the I-70 corridor. A more widespread threat of frost and/or freezing temperatures will be possible late this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight, but any reports of flooding would be appreciated. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Martin
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 8:14 PM CDT | River Flood Warning | ICT | Russell | 39 hr |
| Oct 10, 11:33 AM CDT | Frost Advisory | ICT | Barton, Ellsworth, Lincoln, Russell | 21 hr |
| Oct 10, 12:18 PM CDT | Areal Flood Warning | ICT | Cowley | 23 hr |
| Oct 10, 12:42 PM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Harvey, McPherson, Reno, Rice and 1 more | 4 days |
Nearby
River Flood Warnings in Kansas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.